# SDR 2018FA0000515

- Difficulty date: December 11, 2018
- Submitted: December 11, 2018
- Operation: General aviation
- Aircraft: N32361
- Make and model: Piper PA-28-140
- Aircraft serial: 287525055
- Engine: Lyc O320*
- System (JASC): 5730 · Wing, Plate/Skin
- Part: Skin
- Condition: Cracked
- Location: Rt Wing Upper
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ON ANNUAL INSPECTION TWO SMALL CRACKS WERE FOUND ON THE TOP OF THE RIGHT WING AND ONE SMALL CRACK ON THE TOP OF THE LEFT WING.  THE FIRST CRACK WAS FOUND AT THE AFT EDGE OF A FLUSH HEAD RIVET THAT ATTACHED THE STRINGER TO THE SKIN ON THE INBOARD SIDE OF THE RIB, 42.5"FROM THE FUSELAGE AND 28.25" FROM THE FLAP TRAILING EDGE AND MEASURED .75" LONG.  THE SECOND CRACK WAS FOUND 42.5" FROM THE FUSELAGE AND 20.5" FROM THE FLAP TRAILING EDGE ON THE AFT EDGE OF A FLUSH HEAD RIVET.  THIS RIVET WAS ALSO THROUGH A STRINGER AND ON THE INBOARD SIDE OF THE RIB AND MEASURED .5" LONG.  ON THE LEFT WING  A SMALL CRACK WAS FOUND IN THE SAME AREA.  AT THE AFT EDGE OF A HEAD RIVET, ON THE INBOARD SIDE OF A RIB.  41.75" FROM THE FUSELAGE AND MEASURED .375" LONG.IT WAS ALSO NOTED THAT EVERY FLUSH HEAD RIVET INBOARD AND ADJACENT TO EVERY RIB IN THOSE. TWO PARTICULAR STRINGS WAS SHOWING SIGNS OF FRETTING, SMOKING RIVET, FROM 41.7" FROM THE FUSELAGE INWARD.  AIRFRAME HAS 8,553 TOTAL HOURS.  CRACKS WERE CAREFULLY STOP DRILLED WITH A NR 40 DRILL BIT AND SEALED WITH EPOXY AND PAINTED.  DOUBLER REPAIR WAS DEFERRED TO A LATER DATE.  COMPLETED CORROSION INSPECTION IAW PIPER MSB01006 AND 1244B AND NO CORROSION WAS FOUND.  PROBLEM APPEARS TO BE FROM METAL FATIGUE DUE TO AGE OF ACFT AND HOURS FLOWN.  RECOMMEND CONTINUED INSPECTIONS AT  100 HOUR OR AT ANNUAL INSPECTION, WHICHEVER COMES FIRST.  FAA WILL HAVE TO DETERMINE IF THIS IS A TRENDING ISSUE WITH THE PIPER FLEET THAT REQUIRES FURTHER SCRUTINY.
